Alabama, 2005

Flash Flood in Alabama, July 20, 2005

July 20, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 2:36 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 20, 2:36 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT WED JUL 20 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
HOT...HOT...HOT. AN UPPER LEVEL TROF WILL MOVE THROUGH
TOMORROW NIGHT...BUT THE SURFACE TROF DOES NOT MAKE IT
SOUTH OF TENNESSEE. THE GFS STALL THE UPPER LEVEL TROF
ACROSS THE SOUTHERN PART OF THE CWA.

THURSDAY...WENT WITH LIKELY POPS.  THOUGHT THE COVERAGE
WOULD BE GREATER TODAY...BUT THE PRECIPITATION SEEMS BE
TO BE ALL AROUND THE FORECAST AREA. WITH THE UPPER LEVEL
TROF MOVING THROUGH TOMORROW THINK THE LIKELY POPS ARE
JUSTIFIABLE. WITH PW/S STILL AROUND TWO INCHES...IT WON/T
HAVE TO RAIN LONG TO GET A LOT OF RAIN.  FLASH FLOODING
WILL STILL BE A THREAT.

FRIDAY...TRIMMED POPS BACK A BIT FROM CURRENT FORECAST AND
ONLY WENT WITH LIKELY POPS FOR THE EXTREME SOUTH. WILL
STAY CLOSER TO THE GFS AND HAVE THE BOUNDARY STALL IN THE
SOUTHERN PART OF THE CWA OR SOMEWHERE CLOSE BY.

TEMPERATURES WILL ALSO BEGIN TO RISE ON FRIDAY WITH HIGHS
WELL INTO THE MIDDLE 90S.

SATURDAY AND SUNDAY...THE HOT TREND WILL CONTINUE...MEX
GUIDANCE FOR TUSCALOOSA IS 98 ON SATURDAY...DON/T THINK
IT WILL BE THAT HOT AND STILL EXPECT THE WARMEST DAY TO
BE SUNDAY. WITH HIGHS WELL INTO THE MIDDLE AND UPPER 90S
AND HEAT INDEX VALUES IN THE 105 TO 110 DEGREE RANGE
ON SATURDAY AND AROUND 110 ON SUNDAY HEAT CONCERNS BECOME
A MAJOR ISSUE. UNLESS SOMETHING DRASTIC CHANGES WILL MOST
LIKELY ISSUE SOME SORT OF STATEMENT TOMORROW HIGHLIGHTING
THE HIGH HEAT INDEX VALUES FOR THE WEEKEND AND THEN ON
FRIDAY WILL MOST LIKELY ISSUE A HEAT ADVISORY. OUR OFFICE
CRITERIA FOR A HEAT ADVISORY IS TWO OR MORE DAYS WITH A
MAXIMUM HEAT INDEX OF 110 AND AT LEAST ONE NIGHT MIN
TEMPERATURE OF 75 DEGREES OR GREATER.

.LONG TERM...(SUNDAY NIGHT THROUGH WEDNESDAY)
NOT MANY CHANGES MADE. HIGH PRESSURE WILL DOMINATE. AFTERNOON
HIGH TEMPERATURES WILL BE A DEGREE OS SO COOLER THAN THE
WEEKEND. SOME RELIEF WILL COME LATE WEDNESDAY WHEN ANOTHER
TROF PASSES THROUGH. THIS WILL PUT TEMPS CLOSER TO CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  72  94 /  20  60  20  40
ANNISTON    72  91  73  94 /  20  60  20  40
BIRMINGHAM  74  92  75  94 /  20  60  20  40
TUSCALOOSA  74  94  75  95 /  20  60  20  40
CALERA      74  92  75  95 /  20  60  20  40
AUBURN      73  91  72  93 /  20  60  20  50
MONTGOMERY  75  93  75  94 /  20  60  20  60
TROY        73  90  72  93 /  20  70  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

80/80
Hazardous weather outlook, Jul 20, 11:50 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT WED JUL 20 2005

ALZ011>015-017>050-211730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1250 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS CENTRAL ALABAMA.  ALTHOUGH A FEW OF THESE STORMS MAY
BRIEFLY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND
LOCALLY HEAVY RAINFALL.  IF THE STORMS PERSIST OVER A GIVEN AREA...
EXCESSIVE RUNOFF WILL LIKELY PRODUCE LOCALIZED MINOR FLOODING...
WITH FLASH FLOODS A POSSIBILITY.  LOCATIONS THAT HAVE RECENTLY
RECEIVED HEAVY RAINFALL...AND URBAN LOCATIONS WITH POOR DRAINAGE ARE
ESPECIALLY VULNERABLE TO ADDITIONAL HEAVY RAINFALL.  NO WIDESPREAD OR
ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. THE
THUNDERSTORMS WILL BE MOST NUMEROUS AND HAVE GREATEST INTENSITY
BETWEEN 3 PM AND 7 PM.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE
MID 90S...WITH A FEW UPPER 90S POSSIBLE.  THE COMBINATION OF THOSE
TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF
NEAR 105 DEGREES.  IF TEMPERATURES OR HUMIDITY LEVELS GET EVEN HIGHER
THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO NEAR 110 DEGREES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

The radar

The Birmingham radar (KBMX), 22 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 20, 3:22 PM CST to 4:30 PM CST
Where
Shelby County, Chelsea
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -86.633

Parts of US Highway 280 were flooded in and near Chelsea. The roads were temporarily impassable. A few trees also fell down near Chelsea due to the saturated ground conditions.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466777.